Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 26, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 27, 2005, 6:53 PM MST for Pima County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2005, 6:53 PM MST (01:53 UTC)
- Expired
- Jul 27, 2005, 8:45 PM MST
- In force
- 112 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 2127 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 280153 FFWTWC AZC019-280445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 653 PM MST WED JUL 27 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA * UNTIL 945 PM MST * AT 653 PM MST...PIMA COUNTY FLOOD CONTROL AUTOMATED STREAM GAGE REPORTED FLOW OF ABOUT THREE FEET DEEP IN PORTIONS OF THE PANTANO WASH BETWEEN VAIL AND HARRISON ROAD. THIS WATER WILL TRAVEL DOWNSTREAM TOWARDS HARRISON ROAD CROSSING ARE ARRIVE BETWEEN 730 AND 930 PM THIS EVENING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAIL AND THE SOUTHEAST SIDE OF TUCSON NEAR PANTANO WASH AND HARRISON ROAD. IF YOU ENCOUNTER A FLOWING WASH DO NOT CROSS. REMEMBER TO TURN AROUND AND DO NOT DROWN. LAT...LON 3203 11072 3206 11066 3221 11076 3218 11082 $$ WEATHER.GOV/TUCSON
1 follow-up statement
000 WGUS75 KTWC 280344 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 844 PM MST WED JUL 27 2005 AZC019-280445- PIMA AZ- 844 PM MST WED JUL 27 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 844 PM MST...WATER REPORTED TO BE FLOWING DOWN PANTANO WASH IS EXPECTED TO REACH HARRISON ROAD CROSSING BETWEEN 845 AND 930 PM. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED THE PANTANO WASH ON THE SOUTHEAST SIDE OF TUCSON. LAT...LON 3203 11072 3206 11066 3221 11076 3218 11082 $$ WEATHER.GOV/TUCSON SCHAFFNER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:00 PM MST, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 27, 3:00 PM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 300 PM MST WED JUL 27 2005 .SYNOPSIS...ABUNDANT MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING WILL BRING ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA. SOME DRIER AIR MAY SPREAD INTO NORTHERN AND WESTERN PORTIONS OF ARIZONA THURSDAY FOR A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY IN THOSE AREAS. OTHERWISE...HIGH PRESSURE ALOFT WILL CONTINUE ACROSS THE SOUTHWESTERN UNITED STATES THROUGH THE UPCOMING WEEKEND...RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS. && .DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED SIGNIFICANT MOISTURE ACROSS SOUTHEAST ARIZONA TODAY. IN FACT...THE 12Z KTUS UPPER AIR SOUNDING INDICATED A PRECIPITABLE WATER VALUE OF 1.56 INCHES. THE SOUNDING ALSO INDICATED A COOLING IN MID LEVELS OVER THE PAST 24 HOURS...INCREASING LAPSE RATES FOR THIS AFTERNOON AND THUS INCREASING THE INSTABILITY OVER YESTERDAY. THE LATEST WATER VAPOR SATELLITE IMAGERY INDICATED THAT THE UPPER RIDGE WAS CENTERED OVER CENTRAL CALIFORNIA...WITH A WEAK TROUGH AHEAD OF THIS RIDGE EXTENDING ACROSS EASTERN ARIZONA. THIS WEAKNESS ALOFT WILL AID THUNDERSTORM DEVELOPMENT TODAY. THERE IS A SURFACE BOUNDARY SETUP ACROSS THE SOUTHEAST CORNER OF AZ...EXTENDING FROM GREENLEE COUNTY TO SANTA CRUZ COUNTY...THANKS TO A BACKDOOR FRONT NUDGING ITS WAY IN FROM THE EAST. THIS APPEARS THAT IT IS SERVING AS THE BOUNDARY WHICH CONVECTION IS FIRING ALONG THIS AFTERNOON. PLENTY OF STRONG STORMS MOVING SOUTHWEST THROUGH GREENLEE COUNTY ATTM. AM CONCERNED THAT WE MAY SEE TRAINING STORMS ALONG THIS BOUNDARY AS THESE STORMS MOVE SOUTHWEST AT 20 MPH. WE WILL HAVE TO KEEP A REAL CLOSE EYE ON TOTAL PCPN FALLING ALONG THIS BOUNDARY...ALONG WITH THE USUAL SEVERE THREAT. WE HAVE ALREADY SEEN A SHIFT/INCREASE IN THE STEERING FLOW FROM THE NORTH AT 5 TO 10 MPH TO THE NORTHEAST AT 20 MPH AS THE H5 HIGH CENTER CONTINUES TO MOVE FROM THE CENTRAL CALIFORNIA COAST INTO SOUTHERN NEVADA THIS AFTERNOON. THIS INCREASE IN SHEAR HAS ALLOWED THESE STORMS TO BETTER ORGANIZE...RESULTING IN NOT ONLY A RISK OF FLASH FLOODING GIVEN THE MOIST LOW AND MID LEVELS...BUT ALSO DAMAGING THUNDERSTORM OUTFLOWS. OTHERWISE...HIGH PRESSURE ALOFT WILL SETUP ACROSS NORTHERN NEW MEXICO BY LATE THIS WEEK RESULTING IN A MORE FAVORABLE MONSOONAL FLOW PATTERN THROUGH THE UPCOMING WEEKEND. ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED... WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH THE STRONGER STORMS. && .FIRE WEATHER...HIGH PRESSURE ALOFT WILL CONTINUE THE MONSOONAL FLOW PATTERN FOR SOUTHEAST ARIZONA INTO THE UPCOMING WEEKEND. THIS WILL RESULT IN A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. GOOD OVERNIGHT RELATIVE HUMIDITY RECOVERIES CAN BE EXPECTED WITH AFTERNOON MINIMUM HUMIDITIES REMAINING ABOVE 15 PERCENT. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THIS AFTERNOON...AND PERSIST INTO THE EVENING HOURS ACROSS SOUTHEAST ARIZONA...INCLUDING THE VICINITY OF KTUS...KDUG...AND KOLS. CEILINGS MAY BRIEFLY LOWER TO 4K FT AGL LATE THIS AFTERNOON AND EARLY EVENING AT KDUG AND KOLS...WITH CEILINGS AROUND 6K FT AGL AT KTUS. VSBY OF 3-5SM CAN BE EXPECTED WITH THE STRONGER STORMS DUE TO HEAVY RAIN. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && RASMUSSEN WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 27, 9:15 AM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST WED JUL 27 2005 AZZ019-029>035-281400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY- TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 915 AM MST WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...THE ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA COMBINED WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING LATE THIS MORNING AND INTO THE EARLY AFTERNOON HOURS. INITIAL STORM DEVELOPMENT WILL GENERALLY BE OVER THE HIGHER TERRAIN TO THE EAST OF TUCSON. THESE STORMS WILL INITIALLY STAY NEAR THE MOUNTAINS INCREASING THE THREAT OF FLASH FLOODING OVER THE HIGHER TERRAIN. HOWEVER..STORMS WILL BEGIN TO MOVE OFF OF THE MOUNTAINS BY THIS AFTERNOON AND ORGANIZE AS THEY MOVE SOUTHWEST AT 10 TO 15 MPH. THE PRIMARY HAZARD WITH THESE STORMS WILL BE HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING...WITH A SECONDARY THREAT OF DAMAGING WINDS. DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER SATELLITE IMAGERY INDICATED ABUNDANT MOISTURE IN BOTH THE LOWER AND MID LEVELS OF THE ATMOSPHERE THIS MORNING. THIS IS SUPPORTED BY THE 12Z KTUS UPPER AIR SOUNDING...WHICH NOT ONLY INDICATED AN INCREASE IN MID LEVEL MOISTURE OVER THE PAST 24 HOURS...BUT DEPICTED A PRECIPITABLE WATER VALUE OF 1.56 INCHES. THE SOUNDING ALSO INDICATED A COOLING IN MID LEVELS OVER THE PAST 24 HOURS...INCREASING LAPSE RATES FOR THIS AFTERNOON AND THUS INCREASING THE INSTABILITY OVER YESTERDAY. THE LATEST WATER VAPOR SATELLITE IMAGERY INDICATED AN UPPER RIDGE OVER THE GREAT BASIN...WITH A WEAK TROUGH EXTENDING ACROSS EASTERN ARIZONA. THIS WEAKNESS ALOFT WILL ENHANCE CONVECTIVE DEVELOPMENT TODAY. THERE APPEARS TO BE A LACK OF A MOISTURE BOUNDARY TO FOCUS CONVECTION ALONG TODAY. ALTHOUGH A MOISTURE BOUNDARY EXISTS ACROSS THE SOUTHEAST CORNER OF THE STATE THIS MORNING...IT WILL CONTINUE TO PUSH EAST OUT OF THE REGION BY THIS AFTERNOON. THERE IS HOWEVER A SURFACE BOUNDARY SETUP ACROSS THE SOUTHEAST CORNER OF THE STATE THANKS TO A BACKDOOR FRONT NUDGING ITS WAY IN FROM THE EAST. THIS WILL AID CONVECTIVE DEVELOPMENT TODAY. AS THE MID LEVEL HIGH CENTER MOVES FROM THE CENTRAL CALIFORNIA COAST INTO SOUTHERN NEVADA BY LATE THIS AFTERNOON...WE WILL SEE A SHIFT/INCREASE IN THE STEERING FLOW FROM THE NORTH AT 5 TO 10 MPH TO THE NORTHEAST AT 10 TO 15 MPH. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE HIGHER TERRAIN TO THE EAST OF TUCSON LATER THIS MORNING AND EARLY THIS AFTERNOON...ESPECIALLY ALONG THE SURFACE BOUNDARY BUT WILL STRUGGLE TO PUSH OFF THE MOUNTAINS INTO THE VALLEYS DUE TO THE WEAK STEERING FLOW. THIS WILL LIMIT THE THREAT OF HEAVY RAINFALL TO THE SKY ISLANDS EARLY THIS AFTERNOON...RESULTING IN A RISK OF FLASH FLOODING. AS WE GET INTO THE LATE AFTERNOON...THESE STORMS WILL BEGIN TO PUSH SOUTHWEST AT 10 TO 15 MPH INTO THE VALLEYS. THE INCREASE IN SHEAR DURING THE AFTERNOON WILL ALLOW STORMS TO BETTER ORGANIZE...RESULTING IN NOT ONLY A RISK OF FLASH FLOODING GIVEN THE MOIST LOW AND MID LEVELS...BUT ALSO INCREASE THE RISK OF DAMAGING THUNDERSTORM OUTFLOWS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH PRESSURE ALOFT WILL SETUP ACROSS NORTHERN NEW MEXICO BY LATE THIS WEEK. THIS WILL RESULT IN A MORE FAVORABLE MONSOONAL FLOW PATTERN THROUGH THE UPCOMING WEEKEND. ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED... WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 27, 2:39 PM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
239 PM MST WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL 45 N MORENCI 33.70N 109.33W
07/27/2005 1.00 INCH GREENLEE AZ TRAINED SPOTTER
FELL BETWEEN HANNAGAN MEADOW AND ALPINE ALONG HIGHWAY
191.
&&
PYTLAKLocal storm report, Jul 27, 3:35 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM DUST STORM MARANA 32.41N 111.17W
07/27/2005 PIMA AZ LAW ENFORCEMENT
VISIBILITY 1/4 MILE AT I-10 AND TANGERINE. VERY STRONG
WINDS ALSO NOTED.
0311 PM FLASH FLOOD MARANA 32.41N 111.17W
07/27/2005 PIMA AZ LAW ENFORCEMENT
STREET FLOODING ALONG TANGERING RD.
0315 PM TSTM WND DMG 10 W TUCSON 32.20N 111.06W
07/27/2005 PIMA AZ LAW ENFORCEMENT
4 POWER POLES DOWNED AT MANVILLE AND RESERVATION ROADS.
0325 PM FLASH FLOOD 8 SW TUCSON 32.11N 110.99W
07/27/2005 PIMA AZ LAW ENFORCEMENT
STREET FLOODING ALONG VALENCIA RD. ON FAR SOUTHWEST SIDE
OF TUCSON.
&&
PYTLAKLocal storm report, Jul 27, 5:22 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
522 PM MST WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM FLASH FLOOD 10 N BENSON 32.11N 110.30W
07/27/2005 COCHISE AZ TRAINED SPOTTER
WASHES FLOWING AND RISING RAPIDLY BETWEEN BENSON AND
CASCABEL ALONG CASCABEL ROAD.
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:21 PM MST | Flash Flood Warning | TWC | Cochise | 54 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.